You are here:

Hair Loss/Finasteride effects


QUESTION: Hi Dr.  I've been on finasteride for 6 months for frontal thinning. My hair has gotten thinner since starting the medication and ive noticed more pain from the scalp where thinning is occurring.  Someone on a message board mentioned that finasteride can cause an increase in hair loss to some people, including causing pain in the scalp.  They mentioned reflex hyperandrogenicity due to Fin.  Is that possible??  How do I know if fin is causing my issues?  I don't want to stop the medication at 6 months.

ANSWER: I am not sure that reflex hyperandrogenicity even exists with taking finasteride. There are many other more common reasons for a continued shed. You may have a balding pattern which requires more than the 66% suppression which Propecia can effect by blocking Type II 5 alpha reductase primarily in the prostate. Taking 5 mg daily will lower your DHT by a bit more -72%.
 I assume you began Propecia due to noticing thinning in front to start with and had hoped this would halt fairly quickly with thick hair in 6 months.
In fact If you had inherited a balding pattern which was supposed to be rapid and progressive you may be in the 15% who need more suppression of DHT and perhaps stimulation of the hairs by 5% minoxidil twice a day. If you had been on minoxidil and stopped it or decreased its use then the hairs which were being stimulated by minoxidil would then have fallen out a month to three months after cessation. Some of my patients even add Avodart a few times a week to the daily finasteride to get 80% suppression of the DHT.
   If there is a reason for having a telogen effluvium - which is a shed duet stress to the follicles- then that issue needs to be addressed.
This link will take you to a chapter in my book" Hair Loss Answers" which discusses other causes for hair loss besides Male Pattern Loss.

---------- FOLLOW-UP ----------

QUESTION: Thanks again Dr. P. I understand your reply; I'm 37, so i never thought hair loss would be so rapid and progressive at this age (within a 9 month time frame)--I figured that rate of loss occurs much younger :/  

So you really do not believe finasteride could CAUSE more harm to hairlines, and this is just a natural progression that FIN isn't containing that well? I read online boards like Propeciahelp, Hairlosstalk and Reddit and so many guys are complaining of ruined hairlines after being on propecia less than a year; I figured there was some type of pattern there and it might happen to a small percentage.  I don't know. The whole process takes it toll, as you take a medication in hope of it helping the hairloss and it feels like it's exacerbating it.

ANSWER: Yes, I really believe finasteride does not cause sudden loss after initiating therapy. I have been prescribing it for hair loss since 1993 and the few cases who complained of progressive hair loss
1. either had some ongoing issue which was responsibe- an illness such a hyperthyrodism -or were on another medication which can cause hair loss

2.or morecommonly - when compared with original photos they were in fact the same or had thicker density. Many patients forget just how thin they were at onset and expect a full head of hair in six months. When they don't see it they assume they have progressive hair loss.

Finasteride does not suppress ongoing male pattern baldness in everyone and the timing and severity of MPB is an inherited trait. You may be in that group of 15% who continue to thin.

Are you sure you are losing more than the normal 50 to 100 hairs per day and that the hairline is actually moving back?  If so then I would consult with your doctor to see if there is some metabolic reason for this other than blaming finasteride.

---------- FOLLOW-UP ----------

QUESTION: Thanks again for replying Dr. One final reply and I'll let you be.

I do not take any other medications, but I do have a beer or two with dinner 4-5 times a week, that's really it. I hope that doesn't affect the medication absorption. I also take a multivitamin and biotin vitamin with breakfast.

Yes, that one part of my hairline has certainly taken a bad hit since starting 1mg finasteride in February, but it's the burning sensation that is pretty hard to adjust too around the thinning section (it comes on pretty hard throughout the day, preparing me for more hair loss in that area--the hairs in that section usually just pop off easily if touched).  

Is there a particular blood test I should ask my doctor for to see if finasteride is doing this to my hair/scalp or even a test for reflex hyperandrogenicity?  My dermatologist simply took a thyroid test before prescribing fin (TSH w/reflx to Free T4; my result was 1.53 uIU/ml). Like I mentioned earlier, I do not want to make things worse by stopping finasteride. As always, I appreciate your input with this.

Have you use Rogaine 5% Foam to the area? If not try this in addition to staying on finasteride. If there is some burning itch present it may be due to the inflammation which does occur when the hairs are in a terminal state with your body attacking the puny end stage hairs getting ready to scar them. In these cases I prescribe a medium potency cortisone to the area over the 5% minoxidil FOAM.
 If you were on minoxidil and stopped it when you started finasteride then the hairs falling out are those which were kept alive by the artificial stimulation of the minoxidil. Think of them of being on an artificial life support system for hairs. If this is not minoxidil withdrawal then it could be your inherited MPB with accelerated timing being coincidental to starting finasteride.  

Hair Loss

All Answers

Answers by Expert:

Ask Experts


Peter J. Panagotacos, <B>M.D.</B>


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website

©2016 All rights reserved.